Nebraska, 2014

Hail and Damaging Winds in Nebraska, May 7, 2014

May 7, 2014 · NWS LBF · 23 events in 6 counties and zones

Thunderstorms developed across eastern Colorado along a frontal zone and moved northeast into western Nebraska. 75 inches in Garden County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Thunderstorms developed across eastern Colorado along a frontal zone and moved northeast into western Nebraska. The storm produced up hail up to 1.75 inches in Garden County. As the storm pushed east the wind threat increased, where winds to 80 mph produced storm damage in Lincoln County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at May 7, 2:26 PM CST, 2 hours 1 minute earlier.

Area forecast discussion, May 7, 2:26 PM CST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
326 PM CDT WED MAY 7 2014

.SYNOPSIS...
ISSUED AT 324 PM CDT WED MAY 7 2014

LOW PRESSURE SYSTEM IMPACTING THE HIGH PLAINS TODAY. SFC LOW ACROSS
SE NEB WITH A TRAILING STALLING BOUNDARY INTO KANSAS...WITH 80S AND
90S WITH DEW PTS IN THE 50S TO THE EAST. DEW PTS IN THE 40S AND 50S
BEHIND THE FRONT...ALTHOUGH TEMPS IN THE 60S AND 70S. CONVECTION
STARTING OVER THE ROCKIES AS UPPER LEVEL SUPPORT IS LIFTING
NORTHEAST.

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 324 PM CDT WED MAY 7 2014

UPPER LEVEL TROUGH WILL CONTINUE TO LIFT NORTHEAST TONIGHT. THIS
WILL BRING ADDED SUPPORT FOR CAP TO BREAK ACROSS NE COLORADO/SW
NEBRASKA. GOOD SHEAR WITH MARGINAL CAPE AND EXPECT SOME SEVERE
THUNDERSTORMS THIS EVENING...WHICH CORRELATES WITH THE ALREADY
ISSUED SEVERE THUNDERSTORM WATCH. VERY LARGE HAIL IS THE MAIN
THREAT. THUNDERSTORMS SHOULD BECOME ELEVATED AS THEY RACE TO THE
NORTHEAST...LIMITING THE SEVERE THREAT OVERNIGHT. MEANWHILE AS THE
UPPER LEVEL LOW MOVES ACROSS THE PANHANDLE...VERY HEAVY RAIN IS
POSSIBLE. MODELS PRODUCE 1 TO 2 PLUS INCHES ACROSS PORTIONS OF THE
PANHANDLE. ANOTHER CONCERN IS A COLD FRONT PUSHING SOUTHEAST INTO
THE REGION. TOWARDS MORNING THIS COLD AIR WILL APPROACH FAR NW
NEB. TEMPS ARE BORDERLINE FOR A CHANGE OVER TO SNOW...WITH THE
BEST CHANCE OF CHANGE OVER IN SHERIDAN COUNTY AS TEMPS FALL TO THE
MID 30S. COLDEST AIR ALOFT FROM 12Z TO 15Z AND PRECIP RATE SHOULD
BE HIGH. WINTER WX ADVISORY FOR SHERIDAN COUNTY WAS EXTENDED TO
18Z. THIS IS HIGHLY QUESTIONABLE AS THE GOOD LIFT DOES TAP THE
DENDRITIC GROWTH LAYER...ALTHOUGH TEMPS MAY BE WARM ENOUGH FOR AT
LEAST PARTIAL MELTING. BIGGEST CONCERN IS IF THE TEMP DROPS A
DEGREE OR TWO...SNOWFALL RATES OF 1 TO 2 PLUS INCHES PER HOUR FOR
SEVERAL HOURS COULD RESULT IN SNOW ACCUMULATIONS OF 6 PLUS INCHES.
AT THIS TIME SNOW ACCUMULATIONS OF 2 TO 5 INCHES ARE EXPECTED
ACROSS NORTHERN SHERIDAN COUNTY...BUT WILL BE MONITORED CLOSELY.
COLD AIR ADVECTION ALONG WITH CLOUDS AND LINGERING SHOWERS FOR
TOMORROW WILL KEEP TEMPS IN THE 40S AND 50S.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 324 PM CDT WED MAY 7 2014

THE AREAS OF UPPER LEVEL AND SURFACE LOW PRESSURE MOVE NORTHEAST
ACROSS THE CWA AND INTO THE UPPER MIDWEST BY FRIDAY MORNING. KEPT
SLIGHT CHANCE TO CHANCE POPS ACROSS NORTH CENTRAL NEBRASKA THROUGH
09/06Z. LOW TEMPS WERE A BIT TRICKY THURSDAY NIGHT/FRIDAY MORNING
ACROSS NORTHWEST NEBRASKA DUE TO THE AMOUNT OF EXPECTED CLEARING AND
SUPPRESSED DAYTIME TEMPS. SUBFREEZING TEMPS ARE FORECAST FOR MUCH OF
SHERIDAN...WESTERN CHERRY...AND NORTHERN GARDEN COUNTIES. NOT
PLANNING ON A FROST OR FREEZE HEADLINE SINCE NOT ALL OF THE CWA HAS
REACHED THE 50 PERCENTILE OF LAST FROST/FREEZE DATE.

ZONAL FLOW RETURNS FRIDAY...AND WITH SUNSHINE AND SOUTHERLY SURFACE
WINDS...IT IS SHAPING UP TO BE A NICE SPRING DAY. HIGHS RANGE FROM
THE MID TO UPPER 60S ACROSS THE NORTH TO LOWER 70S SOUTH. A WEAK
FRONT APPEARS TO CROSS THE PANHANDLE LATE FRIDAY NIGHT...BUT DUE TO
LIMITED MOISTURE...ONLY INTRODUCED A SLIGHT CHANCE GENERALLY HIGHWAY
61 WEST. BETTER MOISTURE FEEDS INTO CENTRAL NEBRASKA SATURDAY BUT THE
BULK OF THE ENERGY MISSES THE CWA TO THE EAST.

A STRONGER SYSTEM WILL PASS THROUGH THE CWA SUNDAY INTO MONDAY
WHICH WILL BRING A WIDESPREAD CHANCE OF PRECIP TO THE AREA.
DIFFERENCES IN COVERAGE AND INTENSITY REMAIN BETWEEN THE GFS AND
EURO...SO KEPT BLANKET POPS AND GRADUALLY SHIFTED EAST. EXPANSIVE
CLOUD COVER AND GUSTY NORTH WINDS DURING THE PERIOD WILL LIMIT HIGHS
TO THE 50S SUNDAY AND MONDAY. NORTHWEST FLOW ALOFT REIGNS SUPREME
THROUGH THE END OF THE FORECAST PERIOD WITH A WEAK SHORTWAVE
EXPECTED TO ARRIVE WEDNESDAY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1249 PM CDT WED MAY 7 2014

COMPLEX STORM SYSTEM TO BRING AN ARRAY OF WEATHER TO THE AREA THIS
AFTERNOON THROUGH TOMORROW MORNING. THUNDERSTORMS ARE EXPECTED TO
DEVELOP THIS AFTERNOON AND LIFT TO THE NORTHEAST ACROSS THE AREA.
THESE STORMS COULD PRODUCE SOME LARGE HAIL AND DAMAGING WINDS. DID
INCLUDE TSRA AT KLBF...HOWEVER KLBF LIKELY TO BE ON THE EAST SIDE
OF THE ACTIVITY. HIGHER CONFIDENCE KVTN WILL SEE AN IMPACT FROM
THUNDERSTORMS. THEN A COLD FRONT WILL PUSH ACROSS THE AREA WITH
MVFR CIGS...POSSIBLY IFR CIGS...BEHIND THE FRONT. WINDS INCREASE
BEHIND THE FRONT AND NORTHERN NEB...INCLUDING THE KVTN AREA...WILL
SEE RAIN SHOWERS. FAR NORTHWEST NEBRASKA COULD SEE SOME SNOW LATE
TONIGHT INTO TOMORROW MORNING. CONDITIONS IMPROVE TOMORROW
MORNING...ESPECIALLY IN THE SOUTHWEST PART OF NEBRASKA.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 3 AM TO NOON MDT THURSDAY FOR
NEZ004.

&&

SYNOPSIS...MASEK
SHORT TERM...MASEK
LONG TERM...ROBERG/DS
AVIATION...MASEK
Hazardous weather outlook, May 7, 2:16 PM CST, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
316 PM CDT WED MAY 7 2014

NEZ004>010-022>029-035>038-056>059-069>071-094-082030-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
316 PM CDT WED MAY 7 2014 /216 PM MDT WED MAY 7 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

AN ACTIVE SEVERE WEATHER DAY IS EXPECTED THIS EVENING. THE AREA
OF GREATEST CONCERN IS GENERALLY ALONG AND SOUTHWEST OF A
THEDFORD TO NORTH PLATTE LINE. VERY LARGE HAIL...2 INCHES OR
GREATER IN DIAMETER...IS THE THREAT. WIND DAMAGE AND AN ISOLATED
TORNADO ARE ALSO POSSIBLE EARLY THIS EVENING ALONG A STATIONARY
BOUNDARY ACROSS SOUTHWEST NEBRASKA. NORTH AND EAST OF THEDFORD
THUNDERSTORMS REMAIN POSSIBLE TONIGHT...HOWEVER THE SEVERE THREAT
IS MAINLY HAIL.

LATE TONIGHT PERIODS OF HEAVY WET SNOW ARE EXPECTED ACROSS
NORTHERN SHERIDAN COUNTY. A WINTER WEATHER ADVISORY HAS BEEN
ISSUED FOR THIS EVENT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

WET ACCUMULATING SNOW IS EXPECTED THURSDAY MORNING...MAINLY
ACROSS SHERIDAN COUNTY. A WINTER WEATHER ADVISORY CONTINUES
THURSDAY MORNING FOR SHERIDAN COUNTY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

MASEK

In the hours before

Special weather statement, May 7, 3:57 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
457 PM CDT WED MAY 7 2014

NEZ069-070-072245-
CHASE NE-HAYES NE-
457 PM CDT WED MAY 7 2014

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN HAYES AND NORTHEASTERN
CHASE COUNTIES UNTIL 545 PM CDT/445 PM MDT/...

AT 452 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WAUNETA...OR 16 MILES EAST OF IMPERIAL...
MOVING NORTH AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF EXTREME EASTERN CHASE AND NORTHWESTERN HAYES
COUNTIES.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

STOPPKOTTE
Special weather statement, May 7, 3:57 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
457 PM CDT WED MAY 7 2014

NEZ069-072245-
CHASE NE-
357 PM MDT WED MAY 7 2014

...SIGNIFICANT WEATHER ADVISORY FOR CHASE COUNTY UNTIL 445 PM MDT...

AT 352 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF CHAMPION...OR 11 MILES
SOUTHWEST OF IMPERIAL...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  IMPERIAL...
  CHAMPION...
  CHURCH GROVE CAMPGROUND...
  CHASE...
  WANAMAKER STATE WILDFIRE MANAGEMENT AREA...

THIS INCLUDES HIGHWAY 61 BETWEEN MILE MARKERS 41 AND 52.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

ROBERG

The radar

The Goodland radar (KGLD), 132 km away, was scanning. The volume nearest the first event began at 22:25 UTC.

Open the radar archive at this moment

Event by event

16 hail, 7 thunderstorm wind. Local standard time, as filed.

Hail, Hayes

When
May 7, 4:27 PM CST
Where
Hayes County, 16 mi W of Hayes Center
Measured
1 in hail
Reported by
Public
Coordinates
40.520, -101.325

Hail, Lincoln

When
May 7, 4:45 PM CST
Where
Lincoln County, 2.81 mi S of Wallace
Measured
1 in hail
Reported by
Public
Coordinates
40.790, -101.160

Hail, Garden

When
May 7, 4:02 PM MST
Where
Garden County, 5.26 mi NNE of Lisco
Measured
1.75 in hail
Reported by
Public
Coordinates
41.570, -102.580

Hail, Hayes

When
May 7, 5:06 PM CST
Where
Hayes County, 11.33 mi NW of Hayes Center
Measured
0.75 in hail
Reported by
Public
Coordinates
40.630, -101.180

Hail, Hayes

When
May 7, 5:15 PM CST
Where
Hayes County, 13.27 mi NNW of Hayes Center
Measured
1 in hail
Reported by
Public
Coordinates
40.680, -101.160

Hail, Lincoln

When
May 7, 5:20 PM CST
Where
Lincoln County, 8.31 mi S of Wallace
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.710, -101.160

Thunderstorm Wind, Hayes

When
May 7, 5:20 PM CST
Where
Hayes County, 8.29 mi S of Hayes Center
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.400, -101.020

Winds estimated at 60 mph.

Hail, Garden

When
May 7, 4:25 PM MST
Where
Garden County, 16.38 mi SW of Oshkosh
Measured
1.25 in hail
Reported by
Public
Coordinates
41.250, -102.550

Hail, Garden

When
May 7, 4:37 PM MST
Where
Garden County, 8.79 mi NE of Oshkosh
Measured
1 in hail
Reported by
COOP Observer
Coordinates
41.510, -102.210

Hail, Keith

When
May 7, 4:37 PM MST
Where
Keith County, 0.52 mi E of Brule
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
41.100, -101.890

Hail, Lincoln

When
May 7, 5:52 PM CST
Where
Lincoln County, 2.09 mi NW of Dickens
Measured
1.25 in hail
Reported by
Public
Coordinates
40.840, -101.010

Thunderstorm Wind, Lincoln

When
May 7, 6:00 PM CST
Where
Lincoln County, 2.07 mi N of Wellfleet
Measured
78 kt (90 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
40.780, -100.730

Strong winds moved large round hay bales with several large trees blown over and a center pivot system overturned. Thunderstorm winds estimated to 90 mph.

Hail, Lincoln

When
May 7, 6:05 PM CST
Where
Lincoln County, 5.23 mi W of Wellfleet
Measured
1 in hail
Reported by
Public
Coordinates
40.750, -100.830

Thunderstorm Wind, Lincoln

When
May 7, 6:05 PM CST
Where
Lincoln County, 5.15 mi ENE of Wellfleet
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
40.780, -100.640

An old barn roof was reported blown off.

Thunderstorm Wind, Lincoln

When
May 7, 6:16 PM CST
Where
Lincoln County, 4.43 mi NNE of Wellfleet
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.810, -100.700

Wind gusts estimated at 80 mph.

Hail, Frontier

When
May 7, 6:25 PM CST
Where
Frontier County, 1.72 mi WNW of Eustis
Measured
1.5 in hail
Reported by
COOP Observer
Coordinates
40.680, -100.060

Hail, Lincoln

When
May 7, 6:34 PM CST
Where
Lincoln County, 6.91 mi S of Maxwell
Measured
1 in hail
Reported by
Public
Coordinates
40.980, -100.530

Hail, Lincoln

When
May 7, 6:45 PM CST
Where
Lincoln County, 0.69 mi S of Brady
Measured
1 in hail
Reported by
COOP Observer
Coordinates
41.020, -100.370

Hail, Lincoln

When
May 7, 6:50 PM CST
Where
Lincoln County, 4.23 mi E of Brady
Measured
1.75 in hail
Reported by
Public
Coordinates
41.020, -100.290

Thunderstorm Wind, Lincoln

When
May 7, 6:50 PM CST
Where
Lincoln County, 4 mi E of Brady
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.030, -100.293

Wind gusts up to 60 mph was reported.

Thunderstorm Wind, Custer

When
May 7, 7:05 PM CST
Where
Custer County, 8.1 mi SW of Callaway
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.210, -100.030

A report of small branches being down from strong winds.

Thunderstorm Wind, Custer

When
May 7, 7:15 PM CST
Where
Custer County, 6.93 mi S of Callaway
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.200, -99.920

Wind gusts estimated at 60 mph.

Hail, Custer

When
May 7, 7:39 PM CST
Where
Custer County, 11.75 mi S of Mason City
Measured
1 in hail
Reported by
Public
Coordinates
41.060, -99.300

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 509008, 509035, 509039, 509047, 509049, 509052, 509197, 509064, 509066, 509194, 509198, 509203, 509201, 509206, 509202, 509259, 509266, 509267, 509268, 509269, 509265, 509264, 509261.